Bone Loss Mostly in First Two Years of Depo-Provera Use
Timing of use and recovery should take menopause into account
MONDAY, Nov. 27 (HealthDay News) -- Use of the injected contraceptive depot medroxyprogesterone acetate (MPA) is associated with a loss in bone mineral density, and a study suggests that the loss occurs mostly in the first two years of use and recovers slowly after use is halted. The findings are published in the November issue of Fertility and Sterility.
M. Kathleen Clark, Ph.D., of the University of Iowa in Iowa City, and colleagues conducted a study of 178 women aged 18 to 35 who were newly initiating depot MPA. The investigators compared the subjects' bone mineral density with that of 145 controls not using any form of hormonal contraceptive.
Those using depot MPA were found to have reductions in bone mineral density of 7.7 percent for hip and 6.4 percent for spine, compared with a drop of no more than 1.6 percent for the control subjects. After 48 months of depot MPA use, the bone mineral loss slowed to less than 0.6 percent.
After discontinuation, bone mineral density increased from 0.3 percent to 2.0 percent a year depending on the length of time on the drug and the bone site investigated. At the 18-month mark, longest-term users of the drug had bone mineral density levels 4.7 percent and 2.9 percent lower than at baseline for hip and spine, respectively.
"The prolonged recovery time suggests the need to consider timing of use in relation to menopause or other factors that may impede bone remodeling," the authors conclude.